Alert archive / Virginia / Wind Advisories in 2006
Wind Advisory 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Apr 4, 2006, 3:27 PM EDT for Ashe County, Watauga County, North Carolina; 4 counties in Virginia. It took effect at Apr 5, 2006, 12:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2006, 3:27 PM EDT (19:27 UTC)
- In effect from
- Apr 5, 2006, 12:00 AM EDT
- Expired
- Apr 5, 2006, 4:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 041927 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 327 PM EDT TUE APR 4 2006 ...STRONG WESTERLY WINDS WILL INCREASE AGAIN TONIGHT... NCZ001-018-VAZ015>017-050330- /O.NEW.KRNK.WI.Y.0010.060405T0400Z-060405T2000Z/ ASHE-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... GALAX...FLOYD 327 PM EDT TUE APR 4 2006 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EDT WEDNESDAY. WESTERLY WINDS WILL INCREASE TO BETWEEN 20 AND 35 MPH OVERNIGHT. SOME GUSTS TO 50 MPH MAY ALSO OCCUR ALONG THE RIDGES. THESE STRONG WINDS WILL BEGIN TO SUBSIDE WEDNESDAY AFTERNOON. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ RCS
4 follow-up statements
000 WWUS71 KRNK 050143 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 943 PM EDT TUE APR 4 2006 ...STRONG WESTERLY WINDS WILL INCREASE OVERNIGHT... .ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE REGION FROM THE NORTHWEST OVERNIGHT. WINDS IN THE WAKE OF THIS FEATURE WILL AGAIN INCREASE BACK TO ADVISORY LEVELS BY WEDNESDAY MORNING. NCZ001-018-VAZ015>017-050945- /O.CON.KRNK.WI.Y.0010.060405T0400Z-060405T2000Z/ ASHE-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... GALAX...FLOYD 943 PM EDT TUE APR 4 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT WEDNESDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT WEDNESDAY. WESTERLY WINDS WILL INCREASE TO BETWEEN 20 AND 35 MPH OVERNIGHT. SOME GUSTS TO 50 MPH MAY ALSO OCCUR ALONG THE RIDGES. THESE STRONG WINDS WILL BEGIN TO SUBSIDE WEDNESDAY AFTERNOON. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS71 KRNK 050758 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 358 AM EDT WED APR 5 2006 ...STRONG WEST-NORTHWESTERLY WINDS WILL CONTINUE... .A DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS OVER THE MID- ATLANTIC REGION TODAY. WINDS ASSOCIATED WITH THIS FEATURE WILL BE QUITE STRONG ALONG AND NEAR THE BLUE RIDGE OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA TODAY. NCZ001-018-VAZ015>017-051500- /O.CON.KRNK.WI.Y.0010.000000T0000Z-060405T2000Z/ ASHE-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... GALAX...FLOYD 358 AM EDT WED APR 5 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. WESTERLY WINDS WILL CONTINUE BETWEEN 20 AND 35 MPH THROUGH THE MORNING WITH SOME GUSTS TO 55 MPH OCCURRING ALONG THE RIDGES. THESE STRONG WINDS WILL BEGIN TO SUBSIDE DURING THE AFTERNOON. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS71 KRNK 051452 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1052 AM EDT WED APR 5 2006 ...STRONG WEST TO NORTHWEST WINDS WILL CONTINUE INTO THE AFTERNOON... .A DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS OFF THE MID ATLANTIC COAST TODAY. WINDS ASSOCIATED WITH THIS FEATURE WILL BE REMAIN QUITE STRONG ALONG AND NEAR THE BLUE RIDGE OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA INTO THE AFTERNOON. NCZ001-018-VAZ015>017-052000- /O.CON.KRNK.WI.Y.0010.000000T0000Z-060405T2000Z/ ASHE-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... GALAX...FLOYD 1052 AM EDT WED APR 5 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... WESTERLY WINDS WILL CONTINUE BETWEEN 20 AND 35 MPH INTO THE AFTERNOON HOURS...WITH SOME GUSTS TO 50 MPH OCCURRING ALONG THE RIDGES. THESE STRONG WINDS WILL BEGIN TO SUBSIDE BY LATE AFTERNOON. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ JJ
000 WWUS71 KRNK 051936 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT WED APR 5 2006 ...STRONG WINDS TO DIMINISH BY EARLY THIS EVENING... NCZ001-018-VAZ015>017-052045- /O.EXP.KRNK.WI.Y.0010.000000T0000Z-060405T2000Z/ ASHE-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... GALAX...FLOYD 336 PM EDT WED APR 5 2006 ...WIND ADVISORY WILL EXPIRE AT 4 PM EDT THIS AFTERNOON... THE WIND ADVISORY WILL EXPIRE AT 4 PM EDT THIS AFTERNOON. GUSTY WESTERLY WINDS SHOULD SLOWLY DIMINISH OVER THE NEXT COUPLE OF HOURS AND THEN BECOME LIGHT LATER THIS EVENING. THUS THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Apr 4, 3:17 PM EDT, 10 minutes earlier.
Area forecast discussion, Apr 4, 3:17 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT TUE APR 4 2006
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
AN UPPER LEVEL LOW...CURRENTLY SPINNING OVER THE GREAT LAKES...WILL
TRACK TO THE EAST COAST BY WEDNESDAY MORNING. WITH DRY CONDITIONS IN
THE AREA...THINK THIS LOW WILL BRING MOSTLY AN INCREASE IN CLOUDS TO
THE NORTHERN HALF OF THE CWA. IF ANY PRECIP SHOULD FALL...IT WILL
LIKELY BE ALONG WESTERN SLOPES OF SE WV AND PRIMARILY GREENBRIER
COUNTY. THIS DISTURBANCE WILL ALSO BRING AN INCREASE IN WINDS
TONIGHT. GOOD SUBSIDENCE AND LOW LEVEL JET DEVELOPING AFTER MIDNIGHT
TO ISSUE A WIND ADVISORY FOR
WATAUGA/ASHE/GRAYSON/CARROLL/FLOYD. STRONGEST WINDS WILL BE BETWEEN
09Z AND 15Z WED BUT WILL EXTEND WINDOW OF THE ADVISORY INTO
WEDNESDAY AFTERNOON. EASTERN VALLEY SITES SHOULD NOT SEE AN INCREASE
IN WINDS UNTIL AFTER SUNRISE WEDNESDAY. SURFACE HIGH AND RIDGING
ALOFT WILL ALLOW WINDS TO DIMINISH QUICKLY AFTER SUNSET WEDNESDAY
EVENING.
TEMPERATURES TONIGHT SIMILAR TO LAST NIGHT. WITH WARM BOUNDARY
LAYER...MOUNTAINS WILL DROP TO NEAR FREEZING WITH HIGHER ELEVATIONS
DIPPING INTO THE 20S. CONTINUED MIXING OVERNIGHT WILL KEEP SOME
EASTERN TEMPS IN THE UPPER 30S. IF WINDS DECOUPLE IN EASTERN
VALLEYS...THEY COULD DROP INTO THE LOWER 30S. WITH WINDY CONDITIONS
CONTINUING INTO WEDNESDAY...WELL MIXED ATMOSPHERE SHOULD KEEP TEMPS
BELOW NORMAL AND NEAR MAV MOS.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
WARMING TREND WILL BEGIN THURSDAY WITH SOME LIGHT RAIN THURSDAY
NIGHT AS THE WARM FRONT TRACKS NORTH. 12Z FRI...850 MB TEMPS +12 TO
+14 WITH THE AREA IN THE WARM SECTOR...TEMPERATURES WILL RISE TO
WELL ABOVE NORMAL AND MOS VALUES. SATURDAY LOOKS INTERESTING AS
OCCLUDED LOW TRACKS THROUGH WV AND VA. WITH GOOD JET DYNAMICS AND
THETA-E HIGH OVER THE AREA...SEVERE WEATHER IS POSSIBLE. ONCE THE
COLD FRONT BLOWS THROUGH THE REGION...SUNDAY THROUGH TUESDAY LOOK
PICTURE PERFECT WITH TEMPERATURES IN THE MID 60S TO MID 70S.
&&
.AVIATION...
VFR CONDITIONS THROUGH THIS EVENING WITH SUSTAINED NW WINDS BACKING
MORE TO THE WEST AND DIMINISHING ABOUT 5 KNOTS INTO THE 5 TO 15 KNOT
RANGE. AN UPPER LOW PASSES OVER THE AREA OVERNIGHT...AND WINDS WILL
PICK UP ONCE AGAIN TOWARD MORNING. THESE STRONG NORTHWEST WINDS WILL
LAST INTO THE DAY WEDNESDAY. BLF AND LWB MAY SEE A BRIEF PERIOD OF
UPSLOPE MVFR CIGS FROM 06 TO 12Z AND FLURRIES. NO OTHER SIGNIFICANT
WEATHER EXPECTED NEXT 24 HOURS.
&&
.FIRE WEATHER...
WINDY/GUSTY CONDITIONS WITH LOW DEW POINTS TO BRING FIRE DANGER
LEVELS UP. HOWEVER...YESTERDAY RAIN HELPED BRING FUEL MOISTURES UP
SOME. WILL ISSUE A SPECIAL WEATHER STATEMENT HIGHLIGHTING THE
INCREASE FIRE DANGER FOR EASTERN SECTIONS OF CWA (FOOTHILLS AND
PIEDMONT OF NC/VA).
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FOR VAZ015>017 FROM MIDNIGHT WEDNESDAY TO 4 PM
WEDNESDAY.
NC...WIND ADVISORY FOR NCZ001-018 FROM MIDNIGHT WEDNESDAY TO 4 PM
WEDNESDAY.
WV...NONE.
&&
RCSHazardous weather outlook, Apr 4, 5:57 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 557 AM EDT TUE APR 4 2006 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045- 051000- ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER- SUMMERS-MONROE-GREENBRIER- 557 AM EDT TUE APR 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER LOOK FOR WINDY CONDITIONS TODAY AND TONIGHT...WITH GUSTS AT TIMES UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ004>006-020-VAZ043>047-058-059-051000- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 557 AM EDT TUE APR 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Apr 4, 11:25 AM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1125 AM EDT TUE APR 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG BOONES MILL 37.12N 79.95W
04/03/2006 FRANKLIN VA LAW ENFORCEMENT
TREES DOWN ON HWY 220
0455 PM TSTM WND DMG BIG ISLAND 37.53N 79.37W
04/03/2006 BEDFORD VA DEPT OF HIGHWAYS
TREES DOWN ON HWY 122
0459 PM TSTM WND DMG MONETA 37.18N 79.63W
04/03/2006 BEDFORD VA DEPT OF HIGHWAYS
TREES DOWN ON HWY 122 SOUTH
0505 PM HAIL GRETNA 36.95N 79.37W
04/03/2006 E0.75 INCH PITTSYLVANIA VA PUBLIC
&&
TWLocal storm report, Apr 4, 12:11 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 PM EDT TUE APR 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 4 E SPRING MILLS 37.23N 78.86W
04/03/2006 APPOMATTOX VA DEPT OF HIGHWAYS
TREES AND POWERLINES DOWN ON RTE.604
&&
TWNearby
Wind Advisories in Virginia, 2006Wind Advisories in North Carolina, 2006Every wind advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.